Vermont, 2001

Damaging Wind in Vermont, July 1, 2001

July 1, 2001 · NWS BTV · 1 event in 1 county or zone

A low pressure system moved across southern Canada during Sunday, July 1st. The associated cold front moved across the area during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system moved across southern Canada during Sunday, July 1st. The associated cold front moved across the area during the afternoon. This cold front was preceded and accompanied by thunderstorms and showers. In Rutland county thunderstorms were accompanied by strong damaging winds in excess of 58 mph (50 knots). In the city of Rutland, 40 to 50 trees were blown down with power lines down around 1150 AM EDT (1050 AM EST). Trees and power lines were also blown down just north of Killington around 12 noon EDT (11 AM EST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 1, 10:11 AM EST, 39 minutes earlier.

Area forecast discussion, Jul 1, 10:11 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1111 AM EDT SUN JUL 1 2001

UPDATED ZONES SENT OUT TO INCORPORATE LATEST SVR WX WATCH FOR VT
WHICH IS IN EFFECT TIL 4 PM. WATCH ISSUED EARLIER FOR NRN NY STILL IN
EFFECT TIL 2 PM. LARGE AREA OF SHWRS/TSTRMS MOVG ACRS NNRN NY ATTM
ASSOCD WITH PREFRONTAL TROF. MAIN FRONT NOT COMING THRU TIL THIS PM.
TO THIS POINT...NO SVR WX REPORTS IN BTV CWA WITH THIS FIRST AREA OF
CONVECTION. QUESTION IS WHETHER THIS PCPN WL STABILIZE ATMOS ENOUGH
TO OFFSET OTHER FACTORS FAVORING SVR WX. (SEE PREVIOUS AFD).

.BTV...NONE.

RJS

In the hours before

Special weather statement, Jul 1, 7:03 AM EST, 3 hours 47 minutes before
NYZ026>031-034-035-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
803 AM EDT SUN JUL 1 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK UNTIL 200 PM...

THE WATCH INCLUDES ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX
COUNTIES.

THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN NEW YORK AND ONTARIO
THIS MORNING.  THESE STORMS ARE EXPECTED TO INTENSIFY AND POSSIBLY
BECOME SEVERE AS THEY MOVE EAST ACROSS NORTHERN AND EASTERN NEW YORK
LATER THIS MORNING.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

CADIMA
Special weather statement, Jul 1, 9:42 AM EST, 1 hour 8 minutes before
VTZ001>012-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1042 AM EDT SUN JUL 1 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR VERMONT UNTIL 400 PM...

THE WATCH INCLUDES GRAND ISLE AND THE ADJACENT WATERS OF LAKE CHAMPLAIN...
FRANKLIN...ORLEANS...ESSEX...CHITTENDEN...LAMOILLE...CALEDONIA...WASHINGTON
...ADDISON...RUTLAND...ORANGE...AND WINDSOR COUNTIES. THUNDERSTORMS WERE DEVELOPING
ACROSS NORTHERN NEW YORK AND ONTARIO LATE THIS MORNING. THESE STORMS ARE
EXPECTED TO INTENSIFY AND POSSIBLY BECOME SEVERE AS THEY MOVE EAST ACROSS
VERMONT THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

GOFF

The radar

The Burlington radar (KCXX), 101 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 1, 10:50 AM EST to 11:10 AM EST
Where
Rutland County, Rutland
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -72.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261939.